Thunderstorm Wind, Allegany
- When
- February 11, 7:54 PM EST
- Where
- Allegany County, Mc Coole
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.450, -78.970
Trees were down from thunderstorm winds in McCoole.
A potent cold front passed through Maryland on the evening of the 11th. A warm moist flow ahead of the front caused more instability than usual for this time of year.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent cold front passed through Maryland on the evening of the 11th. A warm moist flow ahead of the front caused more instability than usual for this time of year. The combination of the cold front and instability caused showers and thunderstorms to develop. Some thunderstorms were severe, producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 6:23 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EST WED FEB 11 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION
TONIGHT...BRINGING GUSTY SHOWERS TO THE AREA. A FEW THUNDERSTORMS
WILL BE POSSIBLE TOO...ESPECIALLY WEST FO THE BLUE RIDGE. STRONG
GUSTY WINDS CAN BE EXPECTED BEHIND THE FRONT LATER TONIGHT INTO
THURSDAY. HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK...THEN
LOW PRESSURE MAY BRING SOME PRECIPITATION THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE UPDATED FCST TO INCLUDE SEVERE THUNDERSTORM WATCH FOR MAINLY
THE WESTERN THIRD OF THE CWFA. LINE OF SHOWERS/STORMS SHOULD
APPROACH THE WESTERN BORDER OF THE CWFA IN THE NEXT ONE TO TWO
HOURS.
PREV DISC...
DPNG LOPRES IN ILL...TRACKING NE. SQLN XTNDG S OF THAT THRU THE
TN/OH VLYS. CWFA W/IN SLY FLOW...AND MIXING BEGAN ARND NOON...
YIELDING 20-30 KT. CWFA SHUD BE DRY TIL AFDK.
AS LOPRES STRENGTHENS AND TRACKS THRU THE GRTLKS...SQLN WL NEAR CWFA
THIS EVNG. HWVR...WL BE LOSING DIURNAL SUPPORT...SO THERMODYNAMIC
SUPPORT WL ALSO BE WANING. SFC CNVGNC NOT THE STRONGEST...AS WNDS
GDLY VEER FM S/SW TO W. THE BEST THING GOING FOR SYSTM WL BE MID/UPR
SPD MAX...WHICH WL SUSTAIN PCPN. WL BE IN LOW OR NO CAPE BUT HIGH
SHEAR ENVIRONMENT. SO...ALTHO THUNDER THREAT WL DIMINISH...THERE/S
STILL THE LIKLIHOOD THAT PCPN WL MIX DOWN HIER WNDS. THAT ACCTS FOR
THE SEE TXT FM SPC. THE APPLCHN RDGLN WL BE THE MOST LIKELY PLACE
FOR TSRA TO DIMINISH...BUT CANNOT RULE OUT LCL WND DMG W/O THUNDER E
OF THERE. WL HV RADAR FCSTRS MONITORING THREAT TNGT. FCST WISE...WL
CONT W/ PRVS POPS /DEF OR LIKELY/ W/ ISOL THUNDER. PD OF PCPN WL BE
LMTD TO A 2-3 HR PD. HV TRIED TO TIME THAT A BIT MORE IN GRIDS...
ENTERING CWFA NEAR/JUST AFTR 00Z...AND EXITING CWFA BY OR SOON AFTR
06Z.
IN WAKE OF CDFNT COME THE GRADIENT WND...AND AOA 50 KT AVBL IN MIXED
LYR...SPCLY ACRS RDGS. WL CONVERT HIGH WND WATCH TO A WRNG...AND ADD
THE CATOCTINS /LOUDOUN AND FREDERICK MD/ WHICH WL BE CLSR TO
IMPRESSIVE RISE/FALL COUPLET. ELSW...WL ADD WND ADVY FOR 40-45 KT
GUSTS...AVBL IN MIXED LYR PER BUFKIT.
ALSO OF CONCERN WL BE CAA ACRS UPSLP RGNS. H8 TEMPS DROP BLO 0C BY
MIDNGT. SFC-H9 LINGERS A BIT BHD THAT. THERE/S HUGE QPF VARIABILITY
BTWN GFS /0.10/ AND NAM /0.60/ ARND NW CRNR OF CWFA. ALTHO 2M TEMPS
ABV FRZG...SUSPECT ENUF RESIDUAL MSTR TO INITIATE SHSN. WL BE
RAISING WINTER WX ADVY FOR THREAT OF AN INCH OR TWO.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
DAY WL BE DOMINATED BY NW FLOW...AS LOPRES CONTS TO DPN AS IT MAKES
IT TO THE GULF OF ME. THE P-GRAD REMAINS PACKED...AND 40-50 KT
REMAINS AVBL IN MIXED LYR FLOW. WND HEADLINES WL BE IN PLACE THRUT
DAY...ALTHO SPDS WL BEGIN TO DIMINISH BY DAYS END.
OUT WEST...INVSN HGTS CRASH AS TEMPS CONT TO FALL. THERE WL BE A
NARROW WINDOW OF OPPORTUNITY FOR SHSN BEFORE FLOW JUST WONT BE
CONDUCIVE ANYMORE. AS MNTND IN NEAR TERM...TTLS FOR THIS ROUND
LIKELY JUST ABV ADVY CRITERIA. IT MAY FALL SHORT...BUT FEEL ITS
WORTH THE EFFORT.
OTRW...SKIES WL PRBLY START OUT MOCLR...AS DWNSLP WUD HV ALREADY
SCOUR OUT CLDCVR. THE DWNSLP WL DOMINATE THRUT DAY...FOR MOSUN-SUNNY
SKIES. WND SPDS AND DRYING WL LEAD TO FIRE WX CONCERNS. PLS REFER TO
FIRE WX SECTION BLO.
WLY BLO WL LEAD TO BATTLE BTWN COMPRESSIONAL WARMING AND WK CAA. DO
LIKE THE IDEA OF MILD MAXT TMRW...BUT MAV SEEMS JUST A BIT TOO MILD.
HV LEANED ON THE COOLER SIDE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE LOW PUSHES FURTHER NE THURSDAY NIGHT...STRONG WINDS SLOWLY EASE
THROUGH THURSDAY NIGHT WITH A SHALLOW INVERSION /SFC DECOUPLING/
DEVELOPING OVER VALLEYS AND FLAT LANDS EAST OF THE BLUE RIDGE WHERE
WINDS/GUSTS WILL DECREASE BELOW WIND ADVISORY CRITERIA. CURRENT
THINKING IS THAT THE HIGH WIND WARNING...NPWLWX...COULD BE REPLACED
WITH A WIND ADVISORY /GUSTS OVER 40 KT/ BEFORE MIDNIGHT FRIDAY WITH
ADVISORY CONDITIONS THROUGH MIDDAY FRIDAY FOR RIDGETOPS ABOVE THE
INVERSION /ABOUT 1 KFT ABOVE FLAT SFC/. BOUNDARY LAYER INVERSION
WEST OF THE ALLEGHENY FRONT QUICKLY CRASHES THURSDAY EVENING...THUS
REDUCED UPSLOPE SNOW POPS TO ONLY SLIGHT CHANCE ENDING THURSDAY
NIGHT.
NW WINDS MIX DOWN AGAIN DURING THE DAY FRIDAY ACROSS THE AREA WITH
MORNING GUSTS POSSIBLY TO 35 KT /BELOW ADVISORY CRITERIA/ ACROSS THE
AREA BEFORE DECREASING THROUGH FRIDAY AFTERNOON. CONTINUED NW FLOW
/CAA/ MAKES FRIDAY MOSTLY CLEAR AGAIN EAST OF THE ALLEGHENY FRONT
THOUGH COOLER THAN THURSDAY /STILL FIVE DEGREES OR SO ABOVE NORMAL
FRIDAY/.
THE NEXT SHORTWAVE IN THE NEARLY ZONAL SOUTHERN STREAM FLOW EJECTS
TOMORROW NIGHT WITH A LOW LEVEL LOW CROSSING THE SOUTH CENTRAL GREAT
PLAINS FRIDAY AND INTO THE OHIO VALLEY BY SATURDAY MORNING.
HOWEVER...BOTH GFS AND ECM REDUCE THIS FEATURE IN FAVOR OF A COASTAL
LOW OFF CAPE HATTERAS BY THE TIME THE WAVE REACHES THE EASTERN
SEABOARD LATER SATURDAY. FOR THE MID ATLANTIC OVERRUNNING MOISTURE
LEADS TO AREA OF LIGHT PRECIP FROM THE SW ENTERING OUR AREA SATURDAY
MORNING. DUE TO TIMING OF PRECIP THERE WILL BE P-TYPE ISSUES WITH
THE DIURNAL /FROZEN MORE MORNING AND EVENING...LIQUID MORE DURING
DAYLIGHT HOURS/. WENT WITH RAIN OR SNOW OR MIX BETWEEN THE TWO. CHO
GFS BUFR SOUNDINGS SUGGESTING A WARM NOSE WHICH WOULD REDUCE THE
LIKLIHOOD OF PURE SNOW. MOST IMPORTANT POINT REGARDING THIS EARLY
WEEKEND EVENT IS LIGHT PRECIP.
AFTER THE WAVE PUSHES OFF THE EASTERN SEABOARD...GFS/ECM BOTH
CONTINUE ZONAL 300 MB SOUTHERN STREAM FLOW ACROSS THE SOUTHERN US
WITH A BROAD RIDGE OVER THE WEST DURING THE WEEKEND ADVECTING ACROSS
THE EASTERN US INTO EARLY NEXT WEEK. THIS BROAD RIDGE/TROUGH PATTERN
RESULTS IN SURFACE HIGH PRESSURE BUILDING IN THE FROM THE NORTH
CENTRAL PLAINS MONDAY INTO TUESDAY FOLLOWED BY A SHORT WAVE WITH A
DEVELOPING SURFACE LOW REACHING THE EAST COAST BY MID TO LATE NEXT
WEEK. DESPITE BOTH MODELS SUGGESTING THIS PATTERN...UNCERTAINTY
EXISTS IN TRACK AND INTENSITY OF THESE FEATURES. USED HPC GUIDANCE
AS A START WITH LOW CHANCES OF RAIN/SNOW ENDING ON SUNDAY EXCEPT FOR
UPSLOPE SNOW THAT CONTINUES THROUGH MONDAY. DOWNSLOPING MONDAY AND
TUESDAY LEADS TO MOSTLY SUNNY /IF NOT SUNNY/ CONDITIONS EAST OF THE
MOUNTAINS. PRECIP WOULD ENTER THE FORECAST AGAIN ON WEDNESDAY.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
DP LOPRES TRACKS THRU GRTLKS TNGT...BRINGING CDFNT THRU AREA. LOOK
FOR A BRIEF PD /AN HR OR TWO/ OF SHRA COINCIDENT W/ THIS FNT. AREA
VERY WELL SUPPORTIVE OF NMRS TSRA IN OHVLY ATTM. WHILE STORMS WL
WEAKEN AS THEY MV E OF APPLCHNS...THERE/S STILL A RISK OF STRONG
WNDS TRANSPORTED DWN TO GRND. ATTM...HV ONLY TAKEN MVFR RESTRICTIONS
FOR CDFNT. EVEN IF JUST STRONG SHRA AFFECT A TERMINAL...THERE IS THE
RISK OF A SHORT PD OF FLGT RESTRICTIONS AOB IFR. WL NEED TO ADD THAT
TO TAFS IF/WHEN THREAT MATERIALIZES.
BHD CFP...STRONG WLY FLOW CONTS THRU REST OF VALID PD..SUSTAINED
20-25 KT AND GUSTS 40-50 KT. THAT WL HV AN IMPACT /CROSS WINDS/ FOR
N-S RUNWAY OPS.
HIGHEST WINDS END THURSDAY NIGHT AS THE LOW PRESSURE SYSTEM
CROSSES NOVA SCOTIA AND A SHALLOW INVERSION SET UP. NW WINDS WILL
AGAIN BE A FACTOR DURING THE DAY FRIDAY WITH GUSTS IN THE 25 TO 30
KT RANGE... ESPECIALLY IN THE MORNING. OTW...VFR CONDITIONS
THROUGH FRIDAY NIGHT UNDER HIGH PRESSURE. SUBVFR CONDITIONS
POSSIBLE SATURDAY INTO SATURDAY NIGHT WITH LIGHT PRECIPITATION.
TEMPERATURES COLD ENOUGH FOR POTENTIAL P-TYPE ISSUES...MORE
DETAILS IN FUTURE FORECASTS WITH NEWER GUIDANCE.
&&
.MARINE...
SCA WNDS ONGOING. WNDS WL STRENGTHEN TNGT AS LOPRES FM OHVLY DPNS
AND TRACKS NE. CFP NEAR 06Z WL LEAD TO BRIEF SHRA W/ GUSTY WNDS AT
THE LEAST...AND MAYBE A RUMBLE OF TSRA. GLW ALREADY UP FOR GRADIENT
WND...AND SMW/S MAY BE REQD FOR CONVECTIVE THREAT.
GLW CONTS THRU TMRW AS WLY FLOW CONTS...AND MOMENTUM TRANSFER
SUGGESTS 40 KT WNDS WELL W/IN REACH.
WLY GUSTS TO EASE BELOW GALE FORCE THURSDAY NIGHT AS THE LOW
PRESSURE SYSTEM LIFTS INTO CANADA AND A SHALLOW INVERSION SETS UP
WITH SCA CONDITIONS THROUGH FRIDAY /POSSIBLE GALE IN THE MORNING/ AS
WINDS MIX BACK DOWN. WINDS SHIFT TO SLY ON SATURDAY AHEAD OF A
DISTURBANCE WITH LIGHT PRECIPITATION...MOSTLY LIKELY RAIN OVER
WATERS INTO SATURDAY NIGHT. A COASTAL LOW DEVELOPS OVER HATTERAS
SATURDAY NIGHT WITH POSSIBLE NLY WINDS DEPENDING ON HOW STRONG IT
GETS BEFORE PUSHING EWRD OFF THE COAST. HIGH PRESSURE BUILDS IN FOR
THE EARLY PART OF NEXT WEEK.
&&
.FIRE WEATHER...
AFTER COORDINATING WITH VA/MD/WV STATE FIRE OFFICIALS AND
SURROUNDING WFOS...POSTED A FIRE WX WATCH FOR DC...MD EXCLUDING
ALLEGANY AND HARFORD COUNTIES...AND MUCH OF N VA/E WV PANHANDLE
FROM 15Z TO 00Z THU. ONCE THE COLD FRONT MOVES THRU THE REGION
TONIGHT...STRONG NW FLOW DOWNSLOPING WINDS FROM THE MTS WILL BRING
DRY AIR INTO THE REGION. WITH VERY STRONG WINDS 20 MPH OR GREATER
AND RH VALUES APPROACHING 30 PERCENT DURING THE DAY FRI...FIRE
POTENTIAL WILL BE HIGH DESPITE RELATIVELY MODEST FUEL MOISTURE
VALUES. FUTURE SHIFTS WILL DECIDE ON UPGRADING TO RED FLAG
WARNINGS TOMORROW IF CONDITIONS CONTINUE TO WARRANT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR DCZ001.
WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT FOR DCZ001.
MD...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR MDZ003>006-009>011-013-014-016>018.
WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT FOR MDZ005>007-009>011-013-014-016>018.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
THURSDAY NIGHT FOR MDZ003-501-502.
HIGH WIND WARNING FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT FOR MDZ004.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EST THURSDAY FOR
MDZ501.
VA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR VAZ027>031-036>042-050>057.
WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT FOR VAZ036>041-050>057.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
THURSDAY NIGHT FOR VAZ021-025>031.
HIGH WIND WARNING FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT FOR VAZ042.
WV...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR WVZ051>053.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
THURSDAY NIGHT FOR WVZ050>055-501>504.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EST THURSDAY FOR
WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
ANZ530>537.
GALE WARNING FROM 10 PM THIS EVENING TO MIDNIGHT EST THURSDAY
NIGHT FOR ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BAJ
AVIATION...BAJ/HTS
MARINE...BAJ/HTS
FIRE WEATHER...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 657 PM EST WED FEB 11 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 121000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 657 PM EST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 10 PM THIS EVENING FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. AFTER 10 PM...A GALE WARNING IS IN EFFECT OVERNIGHT ACROSS THE MARINE WATERS. A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT...MOST LIKELY BETWEEN 10 PM AND 2 AM. THIS ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. A WIND ADVISORY HAS BEEN ISSUED STARTING AT 2 AM FOR STRONG GUSTY WINDS BEHIND THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WIND ADVISORY WILL CONTINUE THROUGH MIDNIGHT THURSDAY NIGHT. IN ADDITION...DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FOR MOST OF THE AREA. A GALE WARNING CONTINUES ACROSS THE WATERS THROUGH THURSDAY EVENING. A DISTURBANCE WILL TRACK ACROSS THE REGION THIS WEEKEND...BRINGING THE POTENTIAL FOR WINTRY PRECIPITATION TO THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. REPORTS OF WIND GUSTS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-121000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 657 PM EST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY...AND THE CENTRAL FOOTHILLS OF VIRGINIA UNTIL 10 PM. ANY THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA EARLY TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT...MOST LIKELY BETWEEN 8 PM AND 1 AM. THIS ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...A FEW OF WHICH COULD REACH SEVERE LEVELS UP TO 60 MPH. A HIGH WIND WARNING HAS BEEN ISSUED FOR STRONG GUSTY WINDS UP TO 60 MPH BEHIND THE FRONTAL PASSAGE STARTING LATER THIS EVENING. THE WARNING IS IN EFFECT FOR AREAS WEST OF THE BLUE RIDGE IN VIRGINIA...AS WELL AS LOUDOUN COUNTY...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND INCLUDING FREDERICK COUNTY. A WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THIS FOR WINDS GUSTING UP TO 50 MPH. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE FAVORED UPSLOPE AREAS OF THE ALLEGHENY AND POTOMAC HIGHLANDS STARTING AT 4 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WARNING AND WIND ADVISORY WILL CONTINUE THROUGH MIDNIGHT THURSDAY NIGHT. IN ADDITION...DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FOR MUCH OF THE AREA. THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH 4 PM FOR THE FAVORED UPSLOPE AREAS OF THE ALLEGHENY AND POTOMAC HIGHLANDS. A DISTURBANCE WILL TRACK ACROSS THE REGION THIS WEEKEND...BRINGING THE POTENTIAL FOR WINTRY PRECIPITATION TO THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. REPORTS OF SNOW...WIND GUSTS...OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 707 PM EST WED FEB 11 2009 VAZ021-WVZ054-120200- HIGHLAND-PENDLETON- 707 PM EST WED FEB 11 2009 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS EVENING... A LINE OF FAST MOVING HEAVY SHOWERS AND THUNDERSTORMS WILL RAPIDLY CROSS HIGHLAND AND PENDLETON COUNTIES BETWEEN 730 AND 815 PM. THE LINE IS MOVING EAST AT 60 MPH. WINDS WILL GUST FROM THE WEST BETWEEN 45 AND 65 MPH AS THE LINE MOVES THROUGH. BE PREPARED FOR TO TAKE SHELTER AFTER 730 PM. HIGH WINDS WILL CONTINUE BEHIND THE LINE THROUGH THE EVENING WITH FREQUENT WESTERLY GUSTS OVER 50 MPH. MDZ501-502-WVZ050-055-501>504-120200- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HAMPSHIRE- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...BAYARD... PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY 707 PM EST WED FEB 11 2009 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS EVENING... A LINE OF FAST MOVING HEAVY SHOWERS AND THUNDERSTORMS WILL RAPIDLY CROSS GRANT...MINERAL AND ALLEGANY COUNTIES BETWEEN 745 AND 815 PM...AND MOVE ACROSS HARDY AND HAMPSHIRE COUNTIES BETWEEN 800 AND 830 PM. THIS LINE IS MOVING EAST AT 60 MPH. WINDS WILL GUST FROM THE WEST BETWEEN 45 AND 65 MPH AS THE LINE MOVES THROUGH. HIGH WINDS WILL CONTINUE BEHIND THE LINE THROUGH THE EVENING WITH FREQUENT WESTERLY GUSTS OVER 50 MPH. VAZ025>027-029-120200- AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...HARRISONBURG 707 PM EST WED FEB 11 2009 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS EVENING... A LINE OF FAST MOVING HEAVY SHOWERS AND THUNDERSTORMS WILL RAPIDLY CROSS AUGUSTA AND ROCKINGHAM COUNTIES BETWEEN 815 AND 915 PM...AND THEN ACROSS SHENANDOAH AND PAGE COUNTIES BETWEEN 845 AND 930 PM. THIS LINE IS MOVING EAST AT 60 MPH. WINDS WILL GUST FROM THE WEST BETWEEN 45 AND 65 MPH AS THE LINE MOVES THROUGH. HIGH WINDS WILL CONTINUE BEHIND THE LINE THROUGH THE EVENING WITH FREQUENT WESTERLY GUSTS OVER 50 MPH. SMZ
The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were down from thunderstorm winds in McCoole.
Trees were down from thunderstorm winds in Cumberland.
Trees were down from thunderstorm winds in Wheaton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153343, 153344, 153345.